Michigan, 2011Winter Weather in Michigan, March 3 to 4, 2011
March 3 to 4, 2011 · NWS MQT · 2 events in 2 counties and zones
A low pressure trough moving across the area brought moderate snow to Alger and Luce Counties from the 3rd into early on the 4th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough moving across the area brought moderate snow to Alger and Luce Counties from the 3rd into early on the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 3, 6:27 AM EST, 4 hours 33 minutes earlier.
Area forecast discussion, Mar 3, 6:27 AM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
627 AM EST THU MAR 3 2011
.SYNOPSIS...
LATEST WV IMAGERY AND RUC ANALYSIS REVEALED TWO WELL-DEFINED
SHORTWAVES UPSTREAM...ONE WAS LIFTING OVER THE BROAD WRN CONUS RIDGE
AND THROUGH THE CANADIAN ROCKIES WHILE THE OTHER WAS PLOWING FROM
SRN CA INTO THE SRN AND CENTRAL US ROCKIES. STEEP 285-295K LAYER
ISENTROPIC ASCENT AHEAD OF NRN STREAM SHORTWAVE AND ASSOC 700 MB
FGEN FORCING IN THE RIGHT ENTRANCE REGION OF 120+ KT UPR JET OVER
NRN AND ERN ONTARIO HAS SUPPORTED EXPANSIVE BAND OF SNOW FROM SRN
MANITOBA THROUGH MN ARROWHEAD INTO WRN UPR MI PER RADAR IMAGERY AND
SFC OBS. SNOW HAS GENERALLY BEEN LIGHT THUS FAR...LIKELY DUE TO
ABUNDANT DRY AIR IN PLACE FROM SFC HIGH TO THE EAST DELAYING
MOISTENING OF LOW-LVLS.
&&
.DISCUSSION...
TODAY...SURGING MOISTURE AND STEEP ISENTROPIC ASCENT ON 285-295K SFC
ALONG WITH SUPPORTING 700 MB FGEN INDICATE SNOWFALL WILL INCREASE IN
INTENSITY THIS AFTERNOON. MIXING RATIO VALUES TO NEAR 3 G/KG WOULD
SUGGEST POTENTIAL SNOWFALL AMOUNTS IN THE 2 TO 3 INCH RANGE BY
EVENING...BUT GIVEN INITIALLY DRY LOW-LVLS IT MAY TAKE A WHILE TO
SATURATE LOWER LEVELS...SO KEPT SNOWFALL AMOUNTS MAINLY IN THE 1 TO
2 INCH RANGE. BEST LIFT AND AVAILABLE MSTR SHOULD FAVOR CENTRAL AND
EASTERN COUNTIES FOR GREATER SNOWFALL AMOUNTS TODAY...BUT AGAIN
CONSENSUS MODEL QPF AROUND .10 INCH ALONG SNOW/WATER RATIOS BTWN
15/1 TO 20/1 WOULD STILL ARGUE FOR AMOUNTS OF 2 INCHES OR LESS.
TONIGHT...MODELS INDICATE THAT GOOD ISENTROPIC ASCENT WILL CONTINUE
AT LEAST INTO THE EVENING HOURS MAINLY OVER THE ERN HALF OF THE CWA
SO WILL KEEP CATEGORICAL POPS OVER THOSE COUNTIES WITH GENERALLY CHC
POPS TO THE WEST. WITH SNOW/WATER RATIOS LOWERING TO AROUND 12/1 BY
LATE EVENING AND ANOTHER .1 INCH OR LESS OF QPF...LOOK FOR ANOTHER 1
TO 2 INCHES OF ADDITIONAL SNOWFALL OVER THE ERN CWA WITH GENERALLY
AN INCH OR LESS TO THE WEST.
FORECAST BECOMES MORE COMPLICATED BY FRIDAY INTO FRIDAY NIGHT AS
MODELS HAVE HINTED THE PAST SEVERAL RUNS THAT A SRN STREAM WAVE WILL
RIDE UP ALONG SFC TROF BRINGING A SURGE OF MOISTURE AND THE
POSSIBILITY OF SEVERAL MORE INCHES OF WET SNOW MAINLY OVER THE ERN
FCST AREA. BEST GUESS AT TIMING OF THIS WAVE WOULD BE FRI AFTERNOON
AND EVENING BASED ON 00Z ECMWF AND 06Z GFS. HOWEVER...MODELS HAVE
DISPLAYED ENOUGH RUN-TO-RUN VARIABILITY ON DETAILS/TRACK OF THIS
WAVE THAT AT THIS POINT DECIDED TO JUST INCREASE POPS OVER THE ERN
FCST AREA. ALSO GIVEN LOW AMPLITUDE MID-UPR FLOW OVER CONUS AT THIS
TIME AM NOT YET CONVINCED THAT WAVE WILL TRACK AS FAR WEST OR THAT
HEAVIER QPF WILL EXTEND AS FAR WEST AS THE 00Z ECMWF AND 06Z GFS
INDICATE. NONETHELESS...IT WILL BARE WATCHING TO SEE WHAT 12Z MODEL
RUNS SHOW AS POPS...QPF AND SNOW AMTS MAY EVENTUALLY NEED TO BE
BEEFED UP OVER THE ERN FCST AREA WITH THE POTENTIAL FOR ADVISORY
SNOWFALL AMTS IF SOMETHING CLOSE TO 00Z ECMWF AND/OR 06Z GFS/NAM
SOLNS VERIFY. HAVE ALSO INCLUDED MENTION OF POSSIBLE UPSLOPE FREEZING
DRIZZLE OVER WRN AND NCNTRL COUNTIES FRI AFTERNOON IN NRLY FLOW GIVEN
WARMING TEMP AND SHALLOWER MOISTURE PROFILE. ALSO MENTIONED POSSIBLE
RAIN/SNOW MIX FAR SCNTRL ALONG LAKE MI.
BY SATURDAY...WOULD EXPECT ANY SRN STREAM SHORTWAVES AND SFC TROUGH
TO BE PUSHED FALL ENOUGH EAST TO KEEP MUCH OF FCST AREA DRY FROM ANY
SYSTEM PCPN. INCREASING CAA IN NRLY FLOW AS 850 MB TEMPS FALL TO
AROUND -14C OVER WRN LAKE SUEPRIOR WILL ALLOW FOR SOME POSSIBLE LIGHT
LES OVER THE WRN AND NCNTRL COUNTIES.
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...NONE.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
DEVELOPING WAA REGIME WILL BRING THICKENING AND LOWERING CLOUDS
OVERNIGHT...BUT DRY AIR HOLDING ON AT THE LOW-LEVELS WILL KEEP
CONDITIONS VFR AT KCMX/KSAW INTO THE MORNING HRS. LEAD PUSH OF WAA
IS GENERATING A NARROW BAND OF LOWER CLOUDS/-SN IN NE MN. THIS BAND
MAY AFFECT KCMX SOMETIME IN THE 10-14Z TIME FRAME WITH -SN/FLURRIES
AND CIGS FALLING TOWARD MVFR. OTHERWISE...BETTER PUSH OF MOISTURE
AND ISENTROPIC ASCENT WILL ARRIVE IN THE AFTN...RESULTING IN
DEVELOPMENT OF PREVAILING MVFR CONDITIONS IN -SN AT KCMX/KSAW. WITH
FOCUS OF BEST ASCENT TOWARD CNTRL/ERN UPPER MI...LOWER END MVFR
CONDITIONS SHOULD OCCUR AT KSAW WITH SOME POTENTIAL FOR CONDITIONS
TO FALL INTO THE IFR RANGE LATER AFTN/EVENING.
&&
.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
HIGH PRESSURE ACROSS THE LOWER GREAT LAKES WILL CONTINUE TO SHIFT
EAST...AS AN ELONGATED AREA OF LOW PRESSURE ORGANIZES ACROSS THE
PLAINS STATES. THIS WILL BRING A TROUGH WEST TO EAST ACROSS LAKE
SUPERIOR FROM LATE TONIGHT THROUGH FRIDAY EVENING. SOUTH WINDS TO
30KTS WILL BE POSSIBLE EAST FROM LATE AFTERNOON THROUGH THIS
EVENING. A LOW WILL RIDE UP ALONG THIS TROUGH...FROM THE MID
MISSISSIPPI VALLEY TO THE OHIO VALLEY ON SATURDAY. LARGE HIGH
PRESSURE OVER CENTRAL CANADA SATURDAY WILL SHIFT INTO EASTERN CANADA
MONDAY. THIS WILL KEEP A RIDGE OVER LAKE SUPERIOR FROM SATURDAY
AFTERNOON THROUGH TUESDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...VOSS
DISCUSSION...VOSS
AVIATION...ROLFSON
MARINE...KF
Hazardous weather outlook, Mar 3, 4:25 AM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
425 AM EST THU MAR 3 2011
MIZ001>007-009>014-084-085-041300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
425 AM EST THU MAR 3 2011 /325 AM CST THU MAR 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD LIGHT SNOW IS EXPECTED ACROSS UPPER MICHIGAN TODAY INTO
FRIDAY. THE HEAVIEST SNOW IS EXPECTED TO FALL OVER SOUTH CENTRAL AND
EASTERN UPPER MICHIGAN...WHERE SEVERAL INCHES OF ACCUMULATION REMAINS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SOME PATCHY FREEZING DRIZZLE IS POSSIBLE OVER WEST AND NORTH CENTRAL
UPPER MICHIGAN FRIDAY AFTERNOON AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
LSZ162-240>251-263>267-041300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
425 AM EST THU MAR 3 2011 /325 AM CST THU MAR 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-041300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
425 AM EST THU MAR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
VOSS
Winter Weather, Alger
- When
- March 3, 11:00 AM EST to March 4, 12:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The spotter ten miles south of Grand Marais measured nearly five inches of snow in just over 12 hours.
Winter Weather, Luce
- When
- March 3, 12:00 PM EST to March 4, 1:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
A spotter in Newberry measured over six inches of snow in just over 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287875, 287876.